Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Northern Indiana

August 6, 2018Marshall County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 6, 2018, 7:23 PM EDT for Marshall County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 7:23 PM EDT (23:23 UTC)
Expired
Aug 6, 2018, 8:15 PM EDT
In force
52 min
Issued by
NWS Northern Indiana

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 40 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:14 PM EDTTSTM WND GST 582 Sw Southwest, INMEDIUM SIZED LIMB DOWN BLOCKING HALF OF SR 119 AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS83 KIWX 062323
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
723 PM EDT MON AUG 6 2018

INZ004-005-014-016-070015-
St. Joseph-Kosciusko-Marshall-Elkhart-
723 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART...
SOUTHEASTERN ST. JOSEPH...NORTHWESTERN KOSCIUSKO AND NORTHERN
MARSHALL COUNTIES...

At 723 PM EDT, a strong thunderstorm was located near Lakeville, or 7
miles west of Bremen, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Bremen around 735 PM EDT.
  Wakarusa around 750 PM EDT.
  Nappanee around 755 PM EDT.
  Milford and New Paris around 805 PM EDT.

Other locations impacted by this storm include Leesburg, Teegarden,
La Paz, Hastings, Tyner, Southwest, Foraker, Gravelton, Donaldson and
Linkville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4153 8638 4154 8581 4132 8581 4135 8646
TIME...MOT...LOC 2323Z 259DEG 30KT 4146 8629 

$$

JBALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:16 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 6, 2:16 PM EDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
216 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Issued at 215 PM EDT Mon Aug 6 2018

Showers and thunderstorms will develop later today into tonight. A
few strong to severe thunderstorms will be possible. Chances for
showers will remain in the forecast into Tuesday and Tuesday
night. Lows tonight will drop to near 70 degrees, with highs on
Tuesday ranging between the upper 70s and mid 80s. Drier and less
humid conditions are expected into Wednesday and Thursday. This
will be followed by periodic chances for showers Friday into next
weekend.

&&

.SHORT TERM...(This Afternoon through Tuesday)
Issued at 215 PM EDT Mon Aug 6 2018

The main focus will remain on convective/severe trends into tonight
and Tuesday.

Convective outflow boundary trailing a Michigan MCV will force a broken
line of convection through far ne IN/sc Lower MI/far nw OH
through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots
of effective shear may help produce an isolated severe cell in
these areas, though so far activity is primarily outflow dominant
as stronger flow lags the boundary. Mainly dry/humid otherwise
through the late afternoon.

Shot of deeper moisture and mid level vorticity advection with an
approaching mid level jet/shortwave now over IA should allow convection
to blossom near leftover frontal boundary across nw IN/lower MI
btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some
increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots)
with incoming height falls suggest eventual organization.
Development into bands/bowing clusters appears possible given more
unidirectional look to the wind profile (isolated damaging winds
the main threat), though later diurnal timing/marginal deep layer
shear/meager mid level lapse rates suggest an isolated wind threat
at best. There is also a non-zero weak tornado threat with any
surges or storm scale outflow interactions given relatively low
LCL's and increasing low level flow...though lack of backed
surface flow keeps point chances low (SPC 2% risk).

Round of rain/storms is the expected to evolve east through eastern
portions of the forecast area later this evening into the early
overnight. The severe threat should wane with eastward
progression as leading line likely becomes outflow dominate
removed from better mid level flow. Boundary layer will also
cool/decouple limiting the wind threat. Some areas may see an inch
or more of rainfall otherwise given high moisture content and
potential for some backbuilding (small MBE velocities). Brief
urban/advisory level flooding will be the main threat.

Latest CAMs solutions have trended more aggressive with shunting the
composite outflow off to the south later tonight and Tuesday in wake
of this evening's convective complex. Lowered PoPs/QPF as a result
during this periods, though could still see a more widespread area
of rain/thunder impact the local area sometime Tuesday afternoon or
evening as the main mid-upper level trough axis pivots through.
Cooler/mainly cloudy the story otherwise on Tuesday.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM EDT Mon Aug 6 2018

Wednesday and Thursday will feature quieter/less humid wx, though a
stray late day shower cannot be ruled out either day given cyclonic
flow and weak diurnal instability. An upper trough then digs in nw
flow over the Great Lakes region Friday, eventually cutting off over
the lower Lakes/Ohio Valley this weekend as a closed low per last
several models cycles. This process will send a cold front through on
Friday with low pressure lingering in the vicinity over the weekend.
The result will be periodic shower chances and temps generally near
to below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 148 PM EDT Mon Aug 6 2018

An outflow boundary pushed through this morning allowing for some
marine air to come into the northwest with some MVFR CIGs and that
has helped to hamper, to an extent, some of the early afternoon
convection across the region. With a low level jet just to the
north and a moist atmospheric column, we'll be watching for some
showers with damaging winds, frequent lightning and heavy rain as
the main threats. The main time frame being watched for
thunderstorms is between 22z and 01z and there is a chance for
MVFR to possibly IFR flight condition reductions within storms
with heavy rain. Thereafter, there is a chance for MVFR flight
restrictions forming early Tues, but it depends on where the rain
falls this afternoon so have left it out of this issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
225 PM EDT Mon Aug 6 2018

INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016-
024-025-071830-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible late this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

Heat indices will be in the mid 90s today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ006>009-MIZ080-081-OHZ001-002-071830-
Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-071830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this evening. Strong to severe storms will
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

In the hours before

Special weather statement, Aug 6, 6:39 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
639 PM EDT MON AUG 6 2018

INZ004-MIZ077-078-062330-
St. Joseph-Berrien-Cass-
639 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH...
SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES...

At 639 PM EDT, a strong thunderstorm was located near Roseland, or
near South Bend, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  South Bend around 645 PM EDT.
  Roseland around 655 PM EDT.
  Georgetown around 700 PM EDT.
  Mishawaka around 705 PM EDT.
  Niles around 710 PM EDT.
  Granger around 715 PM EDT.

Other locations impacted by this storm include Barron Lake, Bertrand,
Lydick, Chain-o-lakes and Indian Village.

This includes Interstate 80 in Indiana between mile markers 67 and
86.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4170 8606 4168 8606 4165 8640 4177 8645
      4187 8614
TIME...MOT...LOC 2239Z 249DEG 19KT 4172 8637

JBALL
Special weather statement, Aug 6, 7:00 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT MON AUG 6 2018

MIZ081-OHZ001-002-062330-
Hillsdale-Fulton-Williams-
700 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HILLSDALE...WESTERN
FULTON AND NORTHEASTERN WILLIAMS COUNTIES...

At 659 PM EDT, a strong thunderstorm was located near Pioneer, or 10
miles northeast of Montpelier, moving southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Archbold, West Unity, Pioneer, Fayette, Holiday City, Waldron,
Oakshade, Alvordton, Pettisville, Zone, Elmira, Tedrow, Betzer and
Kunkle.

This includes Interstate 80 in Ohio between mile markers 15 and 33.

&&

LAT...LON 4149 8427 4149 8433 4164 8458 4180 8450
      4175 8436 4171 8436 4171 8426 4165 8410
TIME...MOT...LOC 2259Z 301DEG 32KT 4169 8446

GH
Local storm report, Aug 6, 7:08 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
708 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       3 SSE COLON             41.93N 85.30W
08/06/2018  M2.44 INCH       ST. JOSEPH         MI   COCORAHS

            RAIN FELL IN 5 HOURS.

&&

CR
Special weather statement, Aug 6, 7:09 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
609 PM CDT MON AUG 6 2018

INZ003-012-013-062345-
La Porte-Pulaski-Starke-
609 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI...STARKE AND
SOUTHWESTERN LA PORTE COUNTIES...

At 609 PM CDT, a strong thunderstorm was located near La Crosse, or
near Dunns Bridge, moving east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  North Judson around 715 PM EDT.
  Knox around 725 PM EDT.

Other locations impacted by this storm include Lomax, Beardstown,
Ober, English Lake, Oak Grove, Denham, Brems, Toto, Winona and Bass
Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4132 8693 4138 8647 4111 8647 4115 8692
TIME...MOT...LOC 2309Z 270DEG 42KT 4125 8687

JBALL
Local storm report, Aug 6, 7:12 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     1 NNW GEORGETOWN        41.74N 86.24W
08/06/2018                   ST. JOSEPH         IN   TRAINED SPOTTER

            PENNY SIZED HAIL AND ESTIMATED WIND GUSTS OF
            40 TO 50 MPH.

&&

NDM
Special weather statement, Aug 6, 7:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
723 PM EDT MON AUG 6 2018

INZ004-005-014-016-070015-
St. Joseph-Kosciusko-Marshall-Elkhart-
723 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART...
SOUTHEASTERN ST. JOSEPH...NORTHWESTERN KOSCIUSKO AND NORTHERN
MARSHALL COUNTIES...

At 723 PM EDT, a strong thunderstorm was located near Lakeville, or 7
miles west of Bremen, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Bremen around 735 PM EDT.
  Wakarusa around 750 PM EDT.
  Nappanee around 755 PM EDT.
  Milford and New Paris around 805 PM EDT.

Other locations impacted by this storm include Leesburg, Teegarden,
La Paz, Hastings, Tyner, Southwest, Foraker, Gravelton, Donaldson and
Linkville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4153 8638 4154 8581 4132 8581 4135 8646
TIME...MOT...LOC 2323Z 259DEG 30KT 4146 8629

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:31 PM EDTSevere Thunderstorm WarningIWXSteuben44 min
Aug 6, 5:42 PM EDTSpecial Weather StatementIWXAllen48 min
Aug 6, 6:08 PM EDTSpecial Marine WarningIWX37 min
Aug 6, 6:22 PM EDTSpecial Weather StatementIWXSteuben38 min
Aug 6, 6:25 PM EDTSpecial Weather StatementIWXLaPorte35 min
Aug 6, 6:26 PM EDTSpecial Weather StatementIWXStarke34 min
Aug 6, 6:29 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke46 min
Aug 6, 6:39 PM EDTSpecial Weather StatementIWXSaint Joseph51 min
Aug 6, 6:40 PM EDTSevere Thunderstorm WarningIWXSteuben35 min
Aug 6, 7:03 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph24 min
Aug 6, 7:09 PM EDTSpecial Weather StatementIWXStarke36 min
Aug 6, 7:24 PM EDTSpecial Weather StatementIWXPulaski51 min
Aug 6, 7:36 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Pulaski, Saint Joseph, Starke3 hr
Aug 6, 7:43 PM EDTSpecial Weather StatementIWXElkhart32 min
Aug 6, 4:15 PM EDTSevere Thunderstorm WarningIWXFulton, Williams60 min
Aug 6, 5:05 PM EDTSevere Thunderstorm WarningIWXFulton25 min
Aug 6, 6:11 PM EDTSpecial Weather StatementIWXFulton34 min
Aug 6, 7:00 PM EDTSpecial Weather StatementIWXFulton30 min
Aug 6, 7:31 PM EDTSpecial Weather StatementIWXFulton29 min
Aug 6, 2:15 PM EDTSpecial Weather StatementIWXBranch45 min
Aug 6, 2:54 PM EDTSpecial Weather StatementIWXHillsdale36 min
Aug 6, 3:51 PM EDTSevere Thunderstorm WarningIWXHillsdale24 min
Aug 6, 5:57 PM EDTSpecial Weather StatementIWXSaint Joseph48 min
Aug 6, 6:09 PM EDTSpecial Weather StatementIWXBerrien36 min
Aug 6, 6:14 PM EDTSevere Thunderstorm WarningIWXHillsdale46 min

Nearby

Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.